Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Forks, ND

August 6, 2019Pennington County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 6, 2019, 6:01 PM CDT for Pennington County, Minnesota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 6:01 PM CDT (23:01 UTC)
Expired
Aug 6, 2019, 6:15 PM CDT
In force
14 min
Issued by
NWS Grand Forks, ND

County Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS83 KFGF 062301
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
601 PM CDT Tue Aug 6 2019
 
MNZ008-009-013-062315-
East Marshall MN-North Beltrami MN-Pennington MN-
601 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Espelie, or 19 miles northeast of Thief River
Falls, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Espelie, Grygla and Goodridge around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4829 9599 4839 9587 4831 9543 4804 9564
      4822 9598
TIME...MOT...LOC 2301Z 299DEG 25KT 4828 9584 

$$

BP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:50 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 3:50 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
350 PM CDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Aug 6 2019

Cold front located from near Winnipeg to Bottineau, then to Minot
then into SW North Dakota. Severe storms along this boundary in
south central ND will not affect our area. What is being watched
is scattered storms forming just ahead of frontal boundary in S
Manitoba and moving into far NE ND and far NW MN. As expected,
these storms will grow a bit in size, intensity and may become
briefly severe but lack of bulk shear in the 0-6km should limit
time at severe. 1 inch hail or wind gusts to 60 mph remain the
main threat. Scattered pops will expand southeast thru the evening
and then overnight.

Wednesday will see some mid clouds with a short wave coming
southeast thru the area at 500 mb and behind the front. A few
models have some low qpf but kept it dry for now per coord. More
clouds Wed will keep temps significantly cooler than the heat of
today...with highs 70-75.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Aug 6 2019

Mainly clear Wed night with lows 45-50.

Thursday through Saturday

For Thursday, the area will be dominated by a surface high following
the passage of a cold front to the south. Temperatures will be
slightly below average Thursday into Thursday night with highs in
the low to mid 70s and lows generally near or just below 50.
Guidance points at a slight chance for an isolated shower or
thunderstorm late Thursday night west of Devils Lake, but generally
clear conditions are expected. Expect Friday to be more seasonal
with areas of low pressure centered to the west. Although the area
will be under a large-scale ridge, embedded shortwaves associated
with the low pressure system suggest chances for convection later
Friday night into Saturday morning. Zonal flow aloft with small
embedded shortwaves will keep chances for showers and thunderstorms
during the day on Saturday and into Saturday night.

Sunday through Tuesday

For Sunday, the area of low pressure will be progressing eastward
from eastern Montana and towards eastern North Dakota and western
Minnesota. The current model consensus brings more activity into the
area Sunday night into early Monday morning. Model disagreement does
exist on the timing and placement of the low, with the ECMWF and
Canadian-NH suggesting activity will be pushed more into Monday.
Following the progression of the low pressure system, the flow
appears to become more zonal with isolated convection remaining
possible into Tuesday. Temperatures look to be cooler again to start
the next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1239 PM CDT Tue Aug 6 2019

VFR expected thru the pd. A front will drop southeast late this
aftn and thru tonight. With front will be a band of mid clouds
(AC) and with it scattered t-storm risk...highest 02-04z in the
GFK-TVF band. So areas near any t-storm may experience brief
adverse weather with gusty winds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...Wasilewski
AVIATION...Riddle
Hazardous weather outlook, Aug 6, 5:02 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
502 AM CDT Tue Aug 6 2019

MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-071015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible across
eastern North Dakota into northwest Minnesota. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ024-027-028-030>032-040-071015-
Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail-
Wadena-Grant-
502 AM CDT Tue Aug 6 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon
into evening within west-central Minnesota. However, the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJ

In the hours before

Special weather statement, Aug 6, 5:25 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
525 PM CDT Tue Aug 6 2019

MNZ005-062245-
Roseau MN-
525 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 545
PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roseau, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Malung around 535 PM CDT.
  Wannaska around 540 PM CDT.
  Pencer around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4879 9592 4887 9585 4880 9535 4858 9553
      4870 9585
TIME...MOT...LOC 2225Z 293DEG 24KT 4880 9580

BP
Special weather statement, Aug 6, 6:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
601 PM CDT Tue Aug 6 2019

MNZ008-009-013-062315-
East Marshall MN-North Beltrami MN-Pennington MN-
601 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Espelie, or 19 miles northeast of Thief River
Falls, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Espelie, Grygla and Goodridge around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4829 9599 4839 9587 4831 9543 4804 9564
      4822 9598
TIME...MOT...LOC 2301Z 299DEG 25KT 4828 9584

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:25 PM CDTSpecial Weather StatementFGFRoseau20 min
Aug 6, 6:20 PM CDTSpecial Weather StatementFGFPennington25 min
Aug 6, 6:37 PM CDTSpecial Weather StatementFGFBeltrami23 min
Aug 6, 6:48 PM CDTSpecial Weather StatementFGFPennington12 min
Aug 6, 6:59 PM CDTSpecial Weather StatementFGFBeltrami61 min
Aug 6, 6:42 PM CDTSpecial Weather StatementFGFGrand Forks18 min
Aug 6, 6:46 PM CDTSpecial Weather StatementFGFBenson29 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.